Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 124, NWS Des Moines, IA

July 11, 2022Calhoun County, Carroll County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2022, 3:35 AM CDT for Calhoun County, Carroll County, Sac County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2022, 3:35 AM CDT (08:35 UTC)
Expired
Jul 11, 2022, 4:15 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Carroll County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:10 AM CDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:59 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 10, 11:59 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1159 PM CDT Sun Jul 10 2022

.UPDATE...
Issued at 922 PM CDT Sun Jul 10 2022

...Potential for strong, gusty winds and hail in the pre-dawn
hours Monday into Monday morning daytime hours...

This evening, keeping a close eye on model trends as it pertains to
the convection that may impact our area in the pre-dawn hours Monday
into the rest of Monday morning. Storms have initiated late this
afternoon over south central and southwest Nebraska and far
northeastern Colorado with the first severe thunderstorm warning
issued a little before 1z. Convective allowing models show these
storms advancing eastward this evening and becoming a bit better
organized in part due to the low level jet ramping up within the
favorable instability and shear space. Questions that remain for our
area and forecast are will these storms diminish as they often do
through the overnight and what redevelopment may occur due to a
shortwave trough that is approaching from South Dakota? Will the
storms be elevated or still be able to reach the surface?

The HRRR and 12z WRF ARW develop storms in a high MUCAPE
environment, but also with plenty of surface based CIN. The storms
that come into Iowa and reach our forecast area reach the Hwy 71
corridor around 4 or 5am and the Des Moines metro area by around 6
or 7am or so. Looking at the past seven HRRR runs (18z-00z), it has
had a consistent signal of severe wind gusts (50+kts) for multiple
runs (Admittedly, the 20z run peaked around 45kts.) and generally
around a county to two wide somewhere between Highway 30 and Highway
34. While some HRRR runs show the storm weakening as it moves east
or southeastward toward I-35 in central Iowa, will the storms truly
outflow and gust out and weaken? Or, will it maintain balance with
the cold pool and truck through the entire forecast area? Will the
surface based CIN limit the wind gust potential? These are questions
that are still lingering.

While the mid-levels are warm, there are updraft helicity tracks in
both the HRRR, WRF ARW, and delayed in the FV3 indicating rotating
storms are possible. This could lead to supercells, which may cycle
hailstones and allow them to survive the warm temperatures to the
surface.

Discussing with WFO Quad Cities and the Storm Prediction Center, we
all agree that this is not a high confidence forecast, which is
often the case with MCS in the warm season and the predictability
of them. All of us will be watching trends overnight. Bottom
line, this is a low probability, but possibly high impact wind
event *IF* it were to occur with hail also possible.

&&

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 235 PM CDT Sun Jul 10 2022

Key Messages:

-Chance of storms tonight/Monday
-Quiet the rest of the work week

Upper ridge dominating the pattern over the southwestern CONUS
with quasi-zonal flow over the northern states. Convection that
crossed this morning northern Iowa this morning was riding along
the northern edge of the ridge. Upper trough now crossing Montana
will bring the next weather change for us later tonight into
Monday. As it pushes into the midwest, this trough will nudge the
ridge south. A weak short wave ahead of the main trough will bring
a low chance of storms late tonight and early Monday morning. A
better chance for storms will come on Monday, tied to the cold
front (associated with the passage of main upper trough) due to
better shear and instability.

That said, models in the current pattern have been struggling to
handle convective development, often underestimating the
instability aloft so confidence is low in the details of how
things evolve, especially tonight.

Once the trough passes, we will enjoy northwest flow for a couple
days, followed by then a notable warmup at the end of the week as
the western ridge starts building back eastward.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1159 PM CDT Sun Jul 10 2022

Primary aviation concern remains storm trends through late Monday
afternoon. VFR conditions are present, but storms are over central
Nebraska and will be watching those and possible additional
development towards 9z or 10z along a SLB to AIO line. Storms
could bring gusty winds and restrictions to the terminals with
just TS or VCTS mentions at FOD and DSM. Lowered confidence
elsewhere and avoiding long VCTS periods kept just VCSH elsewhere.
Outside of storms, winds behind a cold front will be breezy from
the northwest, especially over northern terminals. By late
tomorrow afternoon into the evening, storms will have moved out of
the area and VFR conditions will return.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge/Krull/Jimenez
DISCUSSION...Dubberke
AVIATION...Ansorge
Hazardous weather outlook, Jul 11, 3:13 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
313 AM CDT Mon Jul 11 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
313 AM CDT Mon Jul 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe storms are forecast over portions of Iowa this
morning with the main hazards being strong, gusty winds and small
hail.

A few additional showers and storms are possible later today
after the morning storms pass, but are expected to remain below
severe limits.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More chances for storms return late in the week. The severe
potential for these storms will be better determined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotters reports of wind damage, wind gust speeds, and hail are
appreciated.

Ansorge

In the hours before

Special weather statement, Jul 11, 3:09 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
309 AM CDT Mon Jul 11 2022

IAZ044-110900-
Crawford IA-
309 AM CDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of Crawford County
through 400 AM CDT...

At 308 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Moorhead to near Dunlap to 6
miles west of Earling. Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Denison around 330 AM CDT.

Other locations impacted by these storms include Kiron, Charter Oak,
Deloit, Vail, Dow City, Schleswig, Denison Municipal Airport, Buck
Grove, Manilla and Westside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Iowa.

&&

LAT...LON 4218 9567 4221 9557 4221 9514 4216 9509
      4187 9509 4187 9510 4186 9567
TIME...MOT...LOC 0808Z 228DEG 43KT 4205 9590 4190 9566 4180 9555

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Small
Special weather statement, Jul 11, 3:24 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
324 AM CDT Mon Jul 11 2022

IAZ045-057-058-110915-
Guthrie IA-Audubon IA-Carroll IA-
324 AM CDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of Guthrie, Audubon and
Carroll Counties through 415 AM CDT...

At 324 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Denison to 9 miles southwest of Audubon to
6 miles east of Oakland. Movement was east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Audubon around 330 AM CDT.
  Manning around 340 AM CDT.
  Guthrie Center around 350 AM CDT.
  Panora around 355 AM CDT.
  Stuart and Coon Rapids around 400 AM CDT.

Other locations impacted by these storms include Diamondhead Lake,
Arthur N Neu Airport, Yale, Willey, Halbur, Lidderdale, Templeton,
Menlo, Dedham and Brayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central, south central, southwestern and west central Iowa.

&&

LAT...LON 4221 9509 4221 9473 4210 9463 4186 9463
      4186 9441 4173 9428 4160 9428 4160 9424
      4150 9424 4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 0824Z 271DEG 58KT 4195 9540 4164 9509 4129 9528

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:09 AM CDTSpecial Weather StatementDMXCrawford51 min
Jul 11, 3:19 AM CDTSevere Thunderstorm WarningDMXCrawford41 min
Jul 11, 3:24 AM CDTSpecial Weather StatementDMXAudubon, Carroll, Guthrie51 min
Jul 11, 4:05 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac, Webster40 min
Jul 11, 4:20 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Greene25 min
Jul 11, 4:44 AM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story, Webster46 min
Jul 11, 4:57 AM CDTSpecial Weather StatementDMXDallas, Polk, Warren48 min
Jul 11, 5:23 AM CDTSpecial Weather StatementDMXGrundy, Hardin, Marshall, Tama52 min
Jul 11, 5:41 AM CDTSevere Thunderstorm WarningDMXMarshall, Poweshiek, Tama34 min
Jul 11, 6:07 AM CDTSpecial Weather StatementDMXBlack Hawk23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.